Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 11, NWS Springfield, MO

April 15, 1998Polk County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 15, 1998, 1:50 AM CDT for Polk County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 1:50 AM CDT (06:50 UTC)
Expired
Apr 15, 1998, 2:55 AM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Polk County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 11:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WFUS1 KSGF 150651 RRA
TORSGF
MOC167-150755-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 AM CDT WED APR 15 1998

* TORNADO WARNING FOR
  POLK COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 255 AM CDT
 
* SOME AREAS AFFECTED
  FAIR PLAY AND ALDRICH BY 205 AM
  BOLIVAR AND SLAGLE BY 220 AM

* AT 148 AM SPRINGFIELD DOPPLER RADAR INDICATED A TORNADO
  25 MILES WEST OF BOLIVAR OR 4 MILES SOUTHWEST OF FAIR PLAY.
  THIS STORM WAS MOVING EAST AT 30 MPH.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.

GORDON/LINDENBERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 14, 2:14 PM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, Apr 14, 2:14 PM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE APR 14 1998

AN ACTIVE WX NIGHT ACROSS THE CWFA TONIGHT.

SFC LOW PRESSURE LOCATED BTWN DDC/HLC KS WITH ILL-DEFINED WARM FRONT
TO SE KS/NW ARK.  60F DEW PTS AS FAR NORTH AS KTUL.  SFC DRY LINE
EAST OF KDDC TO BTWN KGAG AND KEND.

ETA/RUC DID THE BEST WITH MOISTURE TODAY AND PREFERRED.  12Z ETA HAD
60 DEW POINTS TO TULSA AT 18Z...WHILE NGM HAD AROUND 50.  ETA BRINGS
AOA 60 DEW POINTS INTO ERN KS/WRN MO BY 06Z.  LATEST SWOMCD AND
SATELLITE IN AGREEMENT IN SHOWING CONVECTION LIKELY TO FIRE FIRST NR
HILL CITY KS AND THEN DEVELOP SOUTH ALONG SFC DRYLINE INTO SW KS/WRN
OK.  STRONG JET OF 120+ KNOTS WEST WINDS TO MOVE INTO OKLA/SW MO BY
06Z...WITH SOUTHERLY 60+ KNOTS AT 85H.  THUS GOOD SHEAR PROFILE FOR
STORMS TO WORK WITH.  HELICITY SHOWS HIGHEST JUST NORTHEAST OF SFC
LOW AND WARM FRONT OVR SRN NE/NRN KS THIS EVENING AND ALONG DRY LINE
IN ERN OK/SW MO AROUND 06Z.

ALL IN ALL...MENTION OF SVR IN ZONES TONIGHT LOOKS GOOD IN MODERATE
RISK.

EXPECT LINE OF STORMS TO BE IN SCNTRL MO BY LATE TONIGHT/WED AM...AND
THEN WEAKEN AS THEY MOVE INTO SE MO AROUND 12Z.  ANOTHER 50H VORT MAX
TO RIDE NORTHEAST AROUND WESTERN TROF AND LOOKS LIKE ANOTHER ROUND OF
SVR WEATHER WILL INTIATE MIDDAY WED OVR ERN MO AND THEN MOVE INTO THE
OHIO VALLEY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY):
JLN/SE KS...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY.  SOME
STORMS MAY BE SEVERE.  LOW AROUND 60.  SOUTH WIND 10 TO 20 MPH AND
GUSTY.  CHANCE OF RAIN 60 PERCENT.

SGF/AIZ...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY...MAINLY
AFTER MIDNIGHT.  SOME STORMS MAY BE SEVERE.  LOW 55 TO 60. SOUTH WIND
10 TO 20 MPH AND GUSTY.  CHANCE OF RAIN 60 PERCENT.

UNO/VIHV...INCREASING CLOUDINESS A 50 PERCENT CHANCE OF THUNDERSTORMS
AFTER MIDNIGHT.  LOW IN THE MID 50S.  SOUTH WIND 10 TO 20 MPH.

CCF
SGF TB 058/076 045/059 038 0664-
JLN BB 061/075 045/059 038 0661-

RIDDLE

In the hours before

Special weather statement, Apr 14, 9:05 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT TUE APR 14 1998

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM...

A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES...
...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARTON            CEDAR             JASPER
ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
LAMAR             COLUMBUS

A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER.
THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT
UNTIL 10 PM.  THIS NEW WATCH IS IN EFFECT UNTIL 3 AM.  THE SAME
COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR
NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED.

STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF
A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA.  EVENING WEATHER BALLOON
SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE
HAIL AND THE DEVELOPMENT OF TORNADOES.

STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR
THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS.

LINDENBERG
Special weather statement, Apr 14, 9:05 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150800-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT TUE APR 14 1998

...A TORNADO WATCH HAS BEEN ISSUED UNTIL 300 AM...

A TORNADO WATCH IS IN EFFECT FOR THE THE FOLLOWING COUNTIES...
...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARTON            CEDAR             JASPER
ST. CLAIR         VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
LAMAR             COLUMBUS

A NEW TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER.
THIS TORNADO WATCH REPLACES THE EARLIER WATCH WHICH WAS IN EFFECT
UNTIL 10 PM.  THIS NEW WATCH IS IN EFFECT UNTIL 3 AM.  THE SAME
COUNTIES WHICH WERE IN THE OLD WATCH ARE IN THE NEW ONE...EXCEPT FOR
NEWTON...LAWRENCE AND DADE COUNTIES WHICH HAVE BEEN CANCELLED.

STRONG TO SEVERE THUNDERSTORM CONTINUE TO DEVELOP ALONG AND AHEAD OF
A DRY LINE IN CENTRAL KANSAS AND OKLAHOMA.  EVENING WEATHER BALLOON
SOUNDINGS INDICATE STRONG SHEAR IN THE ATMOSPHERE FAVORABLE FOR LARGE
HAIL AND THE DEVELOPMENT OF TORNADOES.

STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR
THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS.

LINDENBERG
Special weather statement, Apr 14, 11:33 PM CDT, 2 hours 17 minutes before
MOZ055>058-068>071-079>082-089>096-101>104-151030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 PM CDT TUE APR 14 1998

...TORNADO WATCH UNTIL 5 AM...

A TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER FOR
THE FOLLOWING COUNTIES...

...IN SOUTHWEST SOUTH CENTRAL AND CENTRAL MISSOURI...

BARRY             BENTON            CAMDEN            CHRISTIAN
DADE              DALLAS            DOUGLAS           GREENE
HICKORY           LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
PHELPS            POLK              PULASKI           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       BRANSON
CAMDENTON         NEOSHO            FORT LEONARD WOOD BOLIVAR
MARSHFIELD        OZARK             MONETT

A NEW TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHWEST
MISSOURI AND ALSO EXTENDS EASTWARD INTO PORTIONS OF CENTRAL AND SOUTH
CENTRAL MISSOURI.  THE WATCH TO THE WEST OF THIS WATCH REMAINS IN
EFFECT UNTIL 3AM.

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO PUSH EASTWARD ACROSS
SOUTHEAST KANSAS AND WILL PUSH EASTWARD INTO SOUTHWEST...CENTRAL AND
SOUTH CENTRAL MISSOURI OVERNIGHT TONIGHT.  VERTICAL WIND PROFILES
ACROSS THE AREA INDICATE SUBSTANTIAL SHEAR WHICH WILL BE FAVORABLE
FOR LARGE HAIL AND POSSIBLE TORNADO DEVELOPMENT.

STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:25 AM CDTTornado WarningSGFJasper65 min
Apr 15, 12:38 AM CDTTornado WarningSGFNewton62 min
Apr 15, 12:58 AM CDTTornado WarningSGFBarton, Vernon52 min
Apr 15, 1:10 AM CDTTornado WarningSGFCedar, Dade65 min
Apr 15, 1:15 AM CDTTornado WarningSGFLawrence65 min
Apr 15, 1:39 AM CDTTornado WarningSGFChristian, Greene66 min
Apr 15, 1:43 AM CDTTornado WarningSGFVernon62 min
Apr 15, 2:17 AM CDTTornado WarningSGFCedar, St. Clair63 min
Apr 15, 3:03 AM CDTTornado WarningSGFHickory62 min
Apr 15, 3:39 AM CDTTornado WarningSGFCamden, Dallas66 min
Apr 15, 3:57 AM CDTTornado WarningSGFLaclede63 min
Apr 15, 4:28 AM CDTTornado WarningSGFPulaski62 min
Apr 15, 4:57 AM CDTTornado WarningSGFHickory, Polk, St. Clair63 min
Apr 15, 5:31 AM CDTSevere Thunderstorm WarningSGFDallas34 min
Apr 15, 5:45 AM CDTSevere Thunderstorm WarningSGFLaclede50 min
Apr 15, 6:12 AM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas63 min
Apr 15, 6:39 AM CDTSevere Thunderstorm WarningSGFDent51 min
Apr 15, 12:19 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Apr 15, 1:34 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan66 min
Apr 15, 1:55 PM CDTTornado WarningSGFCamden, Morgan65 min
Apr 15, 2:15 PM CDTSevere Thunderstorm WarningSGFMiller65 min
Apr 15, 2:44 PM CDTSevere Thunderstorm WarningSGFMaries51 min
Apr 15, 3:26 PM CDTTornado WarningSGFMaries19 min
Apr 15, 3:44 PM CDTSevere Thunderstorm WarningSGFMaries46 min
Apr 15, 5:56 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Apr 15, 6:07 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon63 min
Apr 15, 6:11 PM CDTSevere Thunderstorm WarningSGFPulaski64 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.